Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 11, NWS Medford, OR

October 29, 2022Curry County, Oregon

NWS Medford, OR issued this beach hazards statement at Oct 29, 2022, 2:34 PM PDT for Curry County, Oregon. It took effect at Oct 30, 2022, 11:00 PM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2022, 2:34 PM PDT (21:34 UTC)
In effect from
Oct 30, 2022, 11:00 PM PDT
Expired
Oct 31, 2022, 5:00 PM PDT
In force
18 hr
Issued by
NWS Medford, OR

County Curry County, OR

The radar

The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WHUS46 KMFR 292134
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
234 PM PDT Sat Oct 29 2022

ORZ021-301300-
/O.NEW.KMFR.SU.Y.0006.221031T0600Z-221101T0000Z/
South Central Oregon Coast-
234 PM PDT Sat Oct 29 2022

...HIGH SURF ADVISORY IN EFFECT FROM 11 PM SUNDAY TO 5 PM PDT
MONDAY...

* WHAT...Large breaking waves of 20 to 25 feet. 

* WHERE...South Central Oregon Coast, including beaches and surf
  zones from Port Orford northward.

* WHEN...From 11 PM Sunday to 5 PM PDT Monday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

ORZ022-301300-
/O.NEW.KMFR.BH.S.0011.221031T0600Z-221101T0000Z/
Curry County Coast-
234 PM PDT Sat Oct 29 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are waves
  that have an unusually higher run up on beaches when compared 
  to other observed waves.

* WHERE...Curry County Coast, including beaches from Port Orford 
  southward.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
398 
WHUS46 KMFR 300901
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
201 AM PDT Sun Oct 30 2022

ORZ021-310045-
/O.CON.KMFR.SU.Y.0006.221031T0600Z-221101T0000Z/
South Central Oregon Coast-
201 AM PDT Sun Oct 30 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 PM PDT MONDAY...

* WHAT...Large breaking waves of 20 to 25 feet.

* WHERE...South Central Oregon Coast, including beaches and surf 
  zones from Port Orford northward.

* WHEN...From 11 PM Sunday to 5 PM PDT Monday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

ORZ022-310045-
/O.CON.KMFR.BH.S.0011.221031T0600Z-221101T0000Z/
Curry County Coast-
201 AM PDT Sun Oct 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING
THROUGH MONDAY AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Curry County Coast, including beaches from Port Orford 
  southward.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
818 
WHUS46 KMFR 302126
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
226 PM PDT Sun Oct 30 2022

ORZ021-311200-
/O.CON.KMFR.SU.Y.0006.221031T0600Z-221101T0000Z/
South Central Oregon Coast-
226 PM PDT Sun Oct 30 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 PM PDT MONDAY...

* WHAT...Large breaking waves of 20 to 25 feet.

* WHERE...South Central Oregon Coast, including beaches and surf 
  zones from Port Orford northward.

* WHEN...From 11 PM Sunday to 5 PM PDT Monday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

ORZ022-311200-
/O.CON.KMFR.BH.S.0011.221031T0600Z-221101T0000Z/
Curry County Coast-
226 PM PDT Sun Oct 30 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 PM PDT THIS
EVENING THROUGH MONDAY AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Curry County Coast, including beaches from Port Orford 
  southward.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
317 
WHUS46 KMFR 310909
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
209 AM PDT Mon Oct 31 2022

ORZ021-311715-
/O.CON.KMFR.SU.Y.0006.000000T0000Z-221101T0000Z/
South Central Oregon Coast-
209 AM PDT Mon Oct 31 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Large breaking waves of 20 to 25 feet.

* WHERE...South Central Oregon Coast, including beaches and surf 
  zones from Port Orford northward.

* WHEN...Until 5 PM PDT Monday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

ORZ022-311715-
/O.CON.KMFR.BH.S.0011.000000T0000Z-221101T0000Z/
Curry County Coast-
209 AM PDT Mon Oct 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Curry County Coast, including beaches from Port Orford 
  southward.

* WHEN...Through Monday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
155 
WHUS46 KMFR 312119
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
219 PM PDT Mon Oct 31 2022

ORZ021-010000-
/O.CON.KMFR.SU.Y.0006.000000T0000Z-221101T0000Z/
South Central Oregon Coast-
219 PM PDT Mon Oct 31 2022

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Large breaking waves of 20 to 25 feet.

* WHERE...South Central Oregon Coast, including beaches and surf 
  zones from Port Orford northward.

* WHEN...Until 5 PM PDT Monday.

* IMPACTS...Large breaking waves will create hazardous 
  conditions along and within the surf zone, and could inundate 
  beaches and low lying shorelines. Beach erosion is possible, 
  and exposed infrastructure may be damaged.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from the surf zone and off of jetties. Area beaches may
become hazardous due to dangerous surf conditions.

&&

$$

ORZ022-010000-
/O.CON.KMFR.BH.S.0011.000000T0000Z-221101T0000Z/
Curry County Coast-
219 PM PDT Mon Oct 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Curry County Coast, including beaches from Port Orford 
  southward.

* WHEN...Through Monday afternoon.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Oct 29, 2:24 PM PDT, 10 minutes earlier.

Area forecast discussion, Oct 29, 2:24 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
224 PM PDT Sat Oct 29 2022

.SYNOPSIS...The weather will remain rather quiet through Sunday
night. A strong cold front will approach the northwest part of our
forecast area around midday Monday, then gradually move southeast
Monday afternoon. The front will push through the area Monday night
bringing moderate to occasionally heavy precipitation, especially
over the coastal mountains and Cascades.

&&

.DISCUSSION...The latest satellite image shows cloud cover gradually
decreasing west of the Cascades. Meanwhile, skies are clear east of
the Cascades and in northern California. Upper ridging will build
into the area this afternoon through Sunday. The ridge will be flat
which will allow varying amounts of mid level clouds to move through
the northern part of the forecast area, but it may not be enough to
prevent low clouds and patchy fog from developing in the Umpqua
Basin later tonight into tomorrow morning.

The general consensus among the guidance suggest overnight
temperatures, specifically for the Rogue and Klamath River valley
are not expected to be a cold, and the probability for low
temperatures to drop to 36 degrees for areas in the Rogue Valley is
around 24 percent. Therefore we will cancel the frost advisory for
the Rogue Valley tonight into tomorrow morning. Even then, we still
cannot rule out a few of the colder spots to drop into the mid 30s
for an hour or two just before daybreak Sunday.

Monday morning is likely to remain dry, then a a strong cold front
will push into the northwest part of the forecast area around midday
Monday. The front will push southeast into the area Monday
afternoon, and there's good agreement the best chance for rain will
be along and north of the Umpqua Divide, coast and coastal
mountains. Elsewhere it's expected to remain dry into Monday
afternoon.

The front will continue to march southeast towards the Rogue Valley
Monday evening, with light rain expected towards sunset. Therefore
anyone planning on trick or treating should be prepared for cooler
and wet conditions. Later Monday evening and night. the front will
push into the area bringing precipitation to most locations with the
best chance along and west of the Cascades with moderate to heavy
precipitation just ahead and along the front for about a 4-6 hour
period. especially for coastal mountains and Cascades. Snow levels
will begin to lower as well behind the front Monday night, and if
snow showers are heavy enough could result in snow covered roads
around Crater Lake, Diamond Lake and near Lake of the Woods, but
amounts are expected to be an inch or so by daybreak Tuesday.
-Petrucelli

.LONG TERM...Tuesday morning, Oct. 31 through Saturday Nov. 5, ...
Monday night into Tuesday morning a warm front that was stalled in
weak zonal flow will get a push inland as a cold front moves into
the region. This will amplify and reinforce the westerly winds
promoting upslope flow along the Cascades to start. Then as the base
of the trough swings through a secondary front passes through the
region trailing very cold air aloft and turning the winds out of the
west-southwest, which will allow for better upslope flow across the
mountains of Siskiyou County. Snow levels will be at or above Crater
Lake's elevation. By Tuesday morning, snow levels will fall to near
3500-4000 feet. The west to southwest flow supports widespread
snowfall all day on Tuesday across the Cascades, the mountains of
Siskiyou County, and the higher terrain along the Klamath & Lake
County Boundary. Six to twelve inches of snow is forecast from the
Cascades west and in the Warners and up to six inches for all other
places east of the Cascades.

Tuesday night into Wednesday morning the large scale flow becomes
northwest as the large scale trough advances east of the region.
Snow showers decrease in coverage and become more contained to just
the Cascades. An additional one to three inches of snow will be
possible through Tuesday morning down to around 3000 feet.

Winter-like driving conditions could occur at times in snow showers
over the Mountain passes near and north of highway 140 in the
Cascades, and also at Siskiyou Summit along I-5. All in all snow
related impacts should be on the minor side since the heaviest
snowfall doesn't coincide with the strongest winds.

A lull in the weather Wednesday night into Thursday is expected but
a warm front will approach with light precipitation possibly
developing late Thursday into Friday. Model solutions differ on the
details and the more significant precipitation will likely be north
of the region. There are indications, as highlighted by the Climate
Prediction Centers 30% chance for moderate mountain snow along the
Cascades, that an atmospheric river will impact the Pacific
Northwest next weekend. At that far out though, models differ
considerably on location and magnitude. -Miles

&&

.AVIATION...29/18Z TAFs...Expect VFR the rest of this afternoon for
most areas, though local IFR is still possible along the immediate
coast and over the coastal waters. Tonight into Sunday morning, the
lower Rogue/Illinois/Umpqua Valley as well as the coastal valleys
and portions of the immediate coast will have MVFR/IFR
ceilings/visibility due to low clouds and fog. VFR is expected to
prevail from eastern portions of the Rogue Valley to NorCal and over
the East Side. -Spilde

&&

.MARINE...Updated 200 PM PDT Saturday 29 October 2022...Northwest
swell-dominated seas will remain high and steep tonight, but lower
slightly by Sunday morning. Another round of steep northwest swell
will develop Sunday night, with high, long-period swell arriving
Monday. Peak wave heights with this swell look to be 14-18 feet with
dominant period of 16-17 seconds. Highest waves will likely be north
of Cape Blanco. A cold front will move through Monday with rain.
Despite some lowering of the swell Monday night, the steep northwest
swell will likely persist through at least Wednesday.
-Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 11 PM Sunday to 5 PM PDT Monday for
     ORZ021.

     Beach Hazards Statement from Sunday evening through Monday
     afternoon for ORZ022.

CA...Frost Advisory from 2 AM to 9 AM PDT Sunday for CAZ081.

Pacific Coastal Waters...High Surf Advisory from 11 PM Sunday to 5 PM PDT Monday for
     PZZ350-356.

     Beach Hazards Statement from Sunday evening through Monday
     afternoon for PZZ356.

     Small Craft Advisory until 11 PM PDT Wednesday for PZZ350-356-
     370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 2:33 AM PDTFrost AdvisoryMFRCurry, Jackson, Josephine30 hr
Oct 29, 2:34 PM PDTHigh Surf AdvisoryMFRCoos, Curry, Douglas50 hr

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.